Information on the safety of antidepressants and mood stablizers during breastfeeding.
Bupropion and Breastfeeding (December 2002)
Q. I'm looking for further information regarding postpartum depression and the use of Wellbutrin (bupropion). Prior to my pregnancy I was taking Wellbutrin for depression and had relief of my symptoms. (I had also tried Celexa and Paxil with no success). When I became pregnant, I discontinued all medications but still felt really good and had a healthy pregnancy. I delivered my son about 6 weeks ago; I'm breastfeeding but I'm really starting to feel pretty down and overwhelmed. I'm wondering if I can go back on Wellbutrin and still continue breastfeeding?
A. Data have accumulated over the last few years on the use of antidepressants in nursing mothers. It appears that all antidepressants are secreted into the breast milk; however, the amount of medication to which the nursing child is exposed appears to be relatively small. We have the most information is available for fluoxetine (Prozac), sertraline (Zoloft), paroxetine (Paxil), and the tricyclic antidepressants. In general, one should try to choose an antidepressant for which there are data to support its safety during breastfeeding. However, there are often situations where one may choose another antidepressant that has not been as well characterized. For instance, if a woman has not responded well to any of the above medications.
To date, there has been only one report on the use of bupropion in two breastfeeding mothers. Serum levels of bupropion and its metabolite were undetectable in the infants, and there were no observed adverse events in the nursing infants. While this information is reassuring, further study is needed to fully determine the effects of bupropion in nursing infants.
In general, the risk of adverse events in the nursing infant appears to be low. The child should be monitored for any changes in behavior, level of alertness, or sleep and feeding patterns. In this setting, collaboration with the child's pediatrician is essential.
Source: Baab SW, Peindl KS, Piontek CM, Wisner KL. 2002. Serum bupropion levels in two breastfeeding mother-infant pairs. J Clin Psychiatry 63: 910-1.
Paxil and Breastfeeding (August 2002)
Q. I am trying to get more information about the effects of Paxil (Paroxetine) and breastfeeding. How safe is it? Any side effects for the baby? My daughter is 7 months old and is down to 2-3 feedings a day. I plan to start Paxil and would like to continue with two feedings a day if it is safe to do so. If I take the Paxil at bedtime, is there a time of day when the level is lower in my body and less of the drug would be passed on to the baby, or is the level constant so the time of feeding and time of taking the Paxil do not matter? I would appreciate any information. My daughter had a very hard first five months and I don't want to pass along the Paxil to her if it is not safe or if it may cause her any side effects. Thanks.
A. All medications are secreted into the breast milk, although concentrations appear to vary. There is a fair amount of information on the use of Paxil in nursing women. While Paxil may be detected in the breast milk, there have been no reports of adverse events in the nursing infant. The only situation where one may want to avoid breastfeeding is when the baby is premature or has signs of hepatic immaturity, which may make it more difficult for the infant to metabolize the medication to which he or she is exposed. Premature babies are also probably more vulnerable to the toxic effects of these medications.
There may be some ways to minimize the amount of medication to which the nursing infant is exposed. First, the lowest dose of medication that is effective should be used. Second, in older infants, it may be possible to time the feedings so as to minimize exposure. The levels of Paxil in the breast milk peak about 8 hours after ingestion of medication and decline thereafter, reaching the lowest levels immediately before the next dose of medication is to be taken. Theoretically, the amount of medication to which the infant is exposed could be reduced by avoiding nursing during times at which the medication concentration in the breast milk would be the highest (i.e., 8 hours after taking the medication). Studies with sertraline (Zoloft) indicate that this approach leads to a 20% reduction in the amount of medication to which the infant is exposed.
Sources: Burt VK, Suri R, Altshuler L, Stowe Z, Hendrick VC, Muntean E. The use of psychotropic medications during breast-feeding. Am J Psychiatry 2001; 158(7): 1001-9.
Newport DJ, Hostetter A, Arnold A, Stowe ZN. The treatment of postpartum depression: minimizing infant exposures. J Clin Psychiatry 2002; 63(7): 31-44.
- Created: 28 November 2008
- Last Updated: 17 May 2013